Calcium channel blockers have side effect of gum overgrowth

Amlodipine is one of the most commonly used calcium channel blockers in the UK. It and other drugs in this class such as Lercanipide, Diltiazem, and Verapamil, are used mainly to reduce blood pressure.

The main side effect of this class of drug is ankle swelling due to fluid retention. They can also cause gum hyperplasia, which is a swelling of the gums in the mouth so that teeth look as if they are embedded in a sponge.

The number of cases can be as high as 20% of patients. Cases tend to be under reported by dentists and under recognised by doctors.

As calcium channel blockers are the sixth most commonly prescribed drug in the UK, it is something to be aware of.

It is best treated by changing the drug and dental treatment.

Adapted from letter in BMJ by Francis Hughes, Emeritus professor of periodontology, London. 26th June 21.

2 thoughts on “Calcium channel blockers have side effect of gum overgrowth”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.